Island Heath has issued an overdose advisory for the Cowichan Valley. If someone has overdosed, administering naloxone can help. (File photo)

Island Heath has issued an overdose advisory for the Cowichan Valley. If someone has overdosed, administering naloxone can help. (File photo)

Island Health issues drug overdose advisory for Cowichan Valley

Advisory comes after sharp rise in local overdoses

After a big spike in drug overdoes in recent months, Island Health has issued an overdose advisory for the Cowichan Valley.

The advisory, which also includes Nanaimo, was issued on May 31.

BC Emergency Health Services is reporting that it has responded to a total of 73 overdose calls in the Cowichan Valley in May, and 84 overdose calls in the Valley in April.

That compares to 56 overdose calls in May, 2021 and 58 in April of last year.

“BCEHS paramedics and medical emergency call takers have saved the lives of many overdose patients,” the agency said in a release.

“We’re very proud of the professionalism and dedication to patient care our frontline staff have shown throughout this crisis. There is no typical overdose patient. This crisis is affecting people from all walks of life, throughout the province.”

RELATED STORY: SUSPECTED OVERDOSE DEATH OF VANCOUVER ISLAND 12-YEAR-OLD SPEAKS TO LACK OF SUPPORTS

The release said overdose calls are increasingly complex, and paramedics are administering more Naloxone than ever before due to the potency and toxicity of drugs.

“Paramedics are responding to more overdose patients in cardiac arrest,” the agency said.

“This means it takes more time to stabilize a patient at the scene before transporting to hospital. Paramedics also deal with complications from an overdose; including aspiration, trauma, frostbite, withdrawal symptoms and other effects.”

The BCEHS said the BC Coroner’s office reports the vast majority of overdose deaths happen when people use alone because there is no one to call 9-1-1.

“This is why we stress the importance of not using alone, and to call 9-1-1 if you see someone who may be experiencing an overdose,” the BCEHS said.

“When BCEHS paramedics respond to a potential overdose patient, the patient has a 95 per cent chance of survival. If someone does use alone, we encourage them to use the LifeGuard App as it has been shown to save lives.”



robert.barron@cowichanvalleycitizen.com

Like us on Facebook and follow us on Twitter

overdose crisis